Oklahoma, 2003

Hail in Oklahoma, June 11, 2003

June 11, 2003 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms over the eastern Oklahoma panhandle produced some hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the eastern Oklahoma panhandle produced some hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 2:19 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 2:19 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED JUN 11 2003

OLD OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTION IS SLOWLY MOVING
BACK NORTHEAST THIS AFTERNOON. THE BOUNDARY NOW LIES NORTHWEST TO
SOUTHEAST FROM NEAR LOGAN NEW MEXICO TO NEAR AMARILLO TO WELLINGTON.
OTHER BOUNDARIES ALSO LIE ACROSS THE SOUTHWEST TEXAS PANHANDLE. MID
LEVEL SHORT WAVE IS MOVING THROUGH THE WEST CENTRAL TEXAS PANHANDLE.
THE OLD OUTFLOW BOUNDARIES AND THE SHORT WAVE SHOULD BE THE MAIN
FOCUS FOR THUNDERSTORMS TONIGHT.  WILL TAPER POPS FROM LEAST TO MOST
FROM THE SOUTHWEST TO THE EAST.

ON THURSDAY...PANHANDLES WILL BE UNDER THE INFLUENCE OF MID LEVEL
RIDGE AND SOUTHWEST DRYING FLOW ON THE SURFACE...SO WILL LEAVE POPS
NIL. THURSDAY NIGHT SHORT WAVE MOVES ACROSS COLORADO AND FIRES
CONVECTION. THE STORMS ARE EXPECTED TO DEVELOP INTO AN MCS AND
MOVE EAST/SOUTHEAST THROUGH SOUTHWEST KANSAS. MODELS DO NOT WANT TO
BRING THE MCS THROUGH THE NORTHEAST CWA...BUT THINK THAT PART OF THE
MCS MAY GRAZE OUR NORTHEAST SECTIONS WITH THE UPPER LEVEL JET TO OUR
SOUTH STILL AND LOW LEVEL JET BRINGING MOISTURE BACK TO THE EASTERN
PANHANDLES.

OUTFLOW BOUNDARY MOVES SOUTH INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY. THIS SHOULD BE A FOCUS FOR MORE THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT. ON FRIDAY NIGHT WE MAY HAVE A MORE DIRECT HIT FROM AN
MCS MOVING EAST SOUTHEAST OUT OF NEW MEXICO.

BROAD UPPER LEVEL TROUGH MOVES EAST FROM THE SOUTHWEST U.S. AND
CROSSES THE PANHANDLES ON FRIDAY NIGHT AND SATURDAY AND THE
PANHANDLES TRANSITION INTO A NORTHERLY FLOW ALOFT THROUGH EARLY NEXT
WEEK. THUNDERSTORM CHANCES SHOULD DECREASE BY EARLY NEXT WEEK...BUT
DO NOT THINK THAT WE WILL GET RID OF THEM ALL TOGETHER AS SEVERAL
SHORT WAVES CONTINUE TO ROTATE SOUTH IN THE FLOW AND UPSLOPE LOW
LEVEL FLOW COMMENCES.

A FEW NUMBERS TO PONDER:

AMARILLO    59 93 61 88 / 20 00 20 30
BEAVER      62 94 65 83 / 40 10 40 30
BOISE CITY  56 92 60 83 / 30 00 30 30
BORGER      63 94 64 90 / 30 00 30 30
BOYS RANCH  58 93 59 87 / 20 00 20 30
CANYON      59 94 62 89 / 20 00 20 30
CLARENDON   63 95 66 91 / 30 00 20 30
DALHART     57 93 59 84 / 20 00 30 30
GUYMON      60 94 64 83 / 40 00 30 30
HEREFORD    58 94 64 89 / 20 00 20 30
LIPSCOMB    63 95 65 84 / 40 10 40 30
PAMPA       63 95 65 90 / 30 00 20 30
SHAMROCK    64 96 66 90 / 40 10 20 30
WELLINGTON  64 97 68 92 / 40 10 20 30

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Jun 11, 12:00 PM CST, 8 hours 25 minutes before
OKZ001>003-TXZ001>020-121100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...MAINLY ACROSS THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE OVER THE
EASTERN ONE-THIRD OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
PANHANDLES FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO POSE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING
ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES. SPOTTER
ACTIVATION MAY ALSO BE NEEDED FRIDAY NIGHT OVER MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES.

COCKRELL

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beaver

When
June 11, 8:25 PM CST
Where
Beaver County, 10 mi E of Elmwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -100.333

Hail, Beaver

When
June 11, 8:25 PM CST
Where
Beaver County, Beaver
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -100.517

Hail, Beaver

When
June 11, 8:40 PM CST
Where
Beaver County, Forgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.900, -100.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366436, 5366437, 5366438.